Colorado, 2024High Wind in Colorado, May 4 to 7, 2024
May 4 to 7, 2024 · NWS GJT · 9 events in 9 counties and zones
As an unseasonably strong Pacific trough moved inland in the days leading up to this wind event, the pressure gradient ahead of it began to tighten. An accompanying deep layer jet streak brought an additional boost to winds ahead of this trough.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an unseasonably strong Pacific trough moved inland in the days leading up to this wind event, the pressure gradient ahead of it began to tighten. An accompanying deep layer jet streak brought an additional boost to winds ahead of this trough. Although the winds began early on the morning of the 5th, they lasted through the cold front passage on the 7th, particularly at higher elevations. Multiple wind highlights, with a combination of High Wind Warnings and Wind Advisories, were in effect for this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 4, 2:28 PM MST, 32 minutes earlier. Its key messages:
- Very strong winds remain likely for much of eastern Utah and western Colorado tomorrow, with gusts upwards of 65 mph for the valleys and 80 mph for the mountains. Numerous wind highlights are in effect.
- A strong cold front will move through Sunday night into Monday, bringing widespread precipitation and the potential for several inches of accumulating snow to the mountains.
- Much cooler and unsettled weather will remain for the coming week, with several disturbances keeping mountain showers in the forecast most afternoons.
Area forecast discussion, May 4, 2:28 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
328 PM MDT Sat May 4 2024
.KEY MESSAGES...
- Very strong winds remain likely for much of eastern Utah and
western Colorado tomorrow, with gusts upwards of 65 mph for
the valleys and 80 mph for the mountains. Numerous wind
highlights are in effect.
- A strong cold front will move through Sunday night into
Monday, bringing widespread precipitation and the potential
for several inches of accumulating snow to the mountains.
- Much cooler and unsettled weather will remain for the coming
week, with several disturbances keeping mountain showers in
the forecast most afternoons.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 323 PM MDT Sat May 4 2024
As expected, a shortwave tracking along the southern border of
eastern Utah and western Colorado has provided some extra lift and
moisture to kick off some light showers over the southern and
central Colorado mountains. No lightning as of yet, but the
potential for a thunderstorm or two remains through this evening.
Elsewhere across the region, conditions have been quiet, with mostly
sunny skies and relative light southwest winds. Change is on the
horizon, however, as the much discussed strong Pacific low has
already moved into the Pacific Northwest and the gradient ahead of
it has already begun to tighten up. The nose of this jet will be
into western Utah late tonight, and will be pushing into the Four
Corners by sunrise tomorrow morning. Between the increasing surface
winds in advance of this system and increasing cloud cover thanks to
midlevel moisture being advected in on the jet, tonight's lows will
be milder than the last few nights, running around 10 degrees above
normal.
All eyes turn to the much discussed winds tomorrow. The approaching
southwesterly jet is stacked from 700mb all the way to 200mb, with
speeds starting out at 50-60 knots and increasing with altitude to
100 knots or more. Ensemble and climatological guidance all agree
that this is a rare event, with some of these wind speeds above the
99th percentile for this time of year, and with return intervals of
one day in every 5-10 years, depending on what source you look at.
Winds are expected to begin picking up after midnight tonight, with
gusts of 50-60 mph possible at the higher elevations of eastern Utah
and far western Colorado by 6AM. As the day progresses, strong
diabatic heating will promote deep mixing, tapping into those higher
wind speeds aloft, and bringing down gusts up to 60 mph in many of
the valleys, and up to 80 mph across the higher elevations. In
addition, virga showers will be possible in the afternoon as moist
midlevel air overrides very dry surface air, which will lead to
localized enhancement of already strong gusts. And on top of that,
downsloping off of terrain features such as the Uncompahgre Plateau
will locally enhance winds as well. With the consistency and
relative rarity of an event like this, have opted to issue High Wind
Warnings for eastern Utah and far western Colorado, with Wind
Advisories picking up as one moves east. The highlights for the
higher elevation zones kick in at 6AM, with the lower elevations
joining in at 8AM. All highlights run through midnight. The core of
the jet moves in late tomorrow afternoon and into the evening hours,
with peak winds expected between 3 PM and 9PM. Winds will gradually
drop after 9 PM from west to east as the cold front pushes through
and winds weaken aloft.
Aside from the winds tomorrow, deep mixing will promote warming
through the day, although clouds and moisture will limit how warm we
can get. Highs are expected to top out near normal, before rapidly
crashing as the above-mentioned cold front moves through Sunday
evening into Monday morning. The frontal band is progged to be on
the doorstep around 6PM tomorrow afternoon. Warm air ahead of the
front will keep precipitation as mostly rain, at least to start
with, with higher elevations seeing a rain/snow mix or all snow
possible with post-frontal showers. Little in the way of
accumulations are expected with the exception of mountains above
9000 feet. The southern mountains will see a quick couple of inches,
with the central and northern mountains seeing amounts approaching
advisory amounts. Will leave it to the midnight crew to make a call
on whether highlights are warranted for these areas, as amounts
continue to drop from model run to model run.
Enjoy the sunshine today, and make sure to prepare for a big change
in the coming days. Take time to secure loose outdoor objects if
possible, and stay up to date with the latest changes to this
complex forecast.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 323 PM MDT Sat May 4 2024
The main trough will be swinging through northeast Colorado and the
Front Range into the northern High Plains by Monday afternoon with
some lingering northwest flow behind it over our northwest Colorado
and central Colorado mountains. This will allow high elevation
snowfall to continue although rates are expected to drop off quite a
bit as the strongest forcing exits the region. Showers may lessen
mid day Monday before picking up again Monday evening into Tuesday
morning and potentially continuing through much of the day Tuesday
as an additional shortwave moves across the north following the main
trough. Snowfall amounts with this second wave favor the Park Range
and to a lesser extent the Flattops with the better accumulations.
Through much of the week, we will stay in this unsettled flow
pattern as the broad low pressure trough remains anchored over the
Intermountain West and Northern Rockies as additional weak
shortwaves drop in from the north across our Continental Divide
mountains, resulting in a chance of showers over the northern and
central high terrain, but snow accumulations among the higher peaks
are expected to be limited with minimal impact. Temperatures during
this period will continue to remain cooler than normal through at
least mid week, by about 10 to 15 degrees below climatology for
early May. In fact, Tuesday night into Wednesday morning may see the
potential for more widespread freezing temperatures, with some lower
elevations like the Grand Valley and Uncompahgre Basin being most
susceptible due to budding vegetation.
As this large trough exits to the east by Wednesday finally, we will
begin to warm up for the latter half of the week with temperatures
warming to 5 degrees below normal Thursday and Friday and near
normal by next weekend. There is some model discrepancy though in
the synoptic pattern as the GFS shows a low dropping southward
through the Great Basin by late in the coming week and potentially
closing off from the main flow, leaving our CWA underneath a broad
col or deformation region. The ECMWF is much further west with this
cut off low feature, bringing it all the way out to northern
California, with less influence over the western slope. This cut
off low shows signs of becoming Rex Blocked, but it's just a matter
of how far west and the positioning of these features is key to our
sensible weather and forecast. Still a ways out but much of the
coming week looks to be cooler than normal and unsettled for the
most part with a slow warm up towards the latter half of the work
week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1137 AM MDT Sat May 4 2024
VFR conditions will prevail over the next 24 hours with
occasionally breezy conditions this afternoon. Cumulus clouds
are increasing across the southern mountains and will spread
into the central mountains with developing showers and possibly
isolated thunderstorms. VCSH cannot be ruled out at times for
mainly KASE, KGUC and KTEX this afternoon and evening as a
disturbance passes through. Convection comes to an end tonight
with clouds and winds increasing towards daybreak Sunday morning
and ramping up after 15Z into the afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...High Wind Warning from 8 AM Sunday to midnight MDT Sunday
night for COZ001-006-011-020.
Wind Advisory from 8 AM Sunday to midnight MDT Sunday night
for COZ002-007-008-021-022.
High Wind Warning from 6 AM Sunday to midnight MDT Sunday
night for COZ003-017.
UT...High Wind Warning from 8 AM Sunday to midnight MDT Sunday
night for UTZ022-024-027-029.
High Wind Warning from 6 AM Sunday to midnight MDT Sunday
night for UTZ025-028.
Wind Advisory from 6 AM Sunday to midnight MDT Sunday night
for UTZ023.
&&
SHORT TERM...BGB
LONG TERM...MDA
AVIATION...MDAHazardous weather outlook, May 4, 2:35 AM MST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
335 AM MDT Sat May 4 2024
COZ001>014-017>023-UTZ022>025-027>029-050945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
335 AM MDT Sat May 4 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A few scattered showers and storms are possible this afternoon
and evening along the central and southern Continental Divide
mountains. Gusty winds and lightning are the main risks.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Very strong winds are likely on Sunday ahead of an approaching
strong low pressure system. Max gusts upwards of 65 mph are
forecast in the valleys with gusts up to 80 mph forecast in the
mountains. A High Wind Watch remains in effect from Sunday morning
through Sunday evening.
The strong low pressure system and its attendant cold front will
bring widespread precipitation and much cooler temperatures as it
moves through Sunday night into Monday. There is the increasing
potential for accumulating snow in the mountains, particularly in
the central and northern Colorado mountains where 6 inches or more
of snow is possible. In the wake of the storm, cool and unsettled
weather likely persists through most of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 4, 3:00 PM MST to May 7, 7:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to 85 mph, with the peak recorded gust of 85 mph occurring at the Colorado Department of Transportation Mesonet site 082w023 Basalt-Holland Hills. This higher elevation zone recorded wind gusts above 45 mph beginning late on the 4th and last through the afternoon of the 7th. Only one gust above 75 mph was recorded, but multiple gusts above 60 mph were recorded on each day.
High Wind, Grand Valley
- When
- May 5, 8:00 AM MST to May 7, 5:00 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to 60 mph, with a peak gust of 61 mph recorded at the KGJT ASOS at the Grand Junction Regional Airport on the afternoon of the 5th. Peak gusts occurred mainly on the 5ht, although some gusts occurred with the cold frontal passage on the 7th. A total of 3 recorded gusts were at or above 58 mph.
High Wind, Four Corners / Upper Dolores River Basin
- When
- May 5, 8:00 AM MST to May 7, 3:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to 60 mph, with the peak gust of 60 mph recorded at the Colorado Department of Transportation Mesonet Station 491s068 Dove Creek on the afternoon of the 5th. This was the only gust above 58 mph, although numerous gusts into the 50s mph were recorded across the zone on all three days of the event. The peak gust recorded at KCEZ ASOS at the Cortez-Montezuma County Airport was 54 mph on the morning of the 5th.
High Wind, Central Yampa River Basin
- When
- May 5, 9:00 AM MST to May 7, 6:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Gusts ranged from 45 mph to 65 mph, with a peak gust of 66 mph occurring the KEEO ASOS in Meeker, CO on the afternoon of the 5th. Four of the 5 gusts over 58 mph occurred at the KEEO ASOS during this time frame. The other gust was 61 mph at the Pinto, Massadona 18SE RAWS, also on the afternoon of the 5th. The majority of peak gusts occurred on the 5th, although a few occurred with the cold frontal passage on the 7th.
High Wind, Roan and Tavaputs Plateaus
- When
- May 5, 9:00 AM MST to May 7, 6:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Gusts ranged from 45 mph to 85 mph across the zone, with a peak recorded gust of 84 mph recorded at the Colorado Department of Transportation Mesonet site 139s034 Douglas Pass during the late morning on the 5th. This mesonet station recorded all four gusts over 75 mph, which all occurred on the 5th. Additional gusts under threshold but above 45 mph occurred with the cold front passage on the 7th, and a questionable wind gust to 141 mph at the Douglas Pass mesonet was recorded on the 6th.
High Wind, West Elk and Sawatch Mountains
- When
- May 5, 9:00 AM MST to May 7, 3:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to 95 mph, with the peak gust of 96 mph being recorded at KMYP AWOS on Monarch Pass on the morning of the 7th. Peak gusts occurred just prior to cold frontal passage on the 7th, but gusts above 45 mph began occurring on the morning of the 5th. The other gust recorded above 75 mph was recorded on the morning of the 6th, also at KMYP, indicating that high winds occurred for the duration of this event here.
High Wind, Lower Yampa River Basin
- When
- May 5, 10:00 AM MST to May 7, 4:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Winds across the region ranged from 45 mph to 60 mph during over the course of the multiday wind event, with the peak gust of 60 mph occurring on the afternoon of the 5th. This gust was recorded at the Dragon Road RAWS site.
High Wind, Central Gunnison and Uncompahgre River Basin
- When
- May 5, 12:00 PM MST to May 7, 5:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to 60 mph, with the peak gusts of 60 mph both occurring at the Colorado Department of Transportation Mesonet site 050w054 Mesa County Line South on the afternoon of the 5th. The peak gust recorded at the KMTJ ASOS at the Montrose Regional Airport was 51 mph on the morning of the 7th. Additionally all the sites in this zone recorded gusts above 45 mph each day during this multiple day event.
High Wind, Animas River Basin
- When
- May 5, 8:00 PM MST to May 7, 4:00 PM MST
- Where
- Animas River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Wind gusts across the zone ranged from 45 mph to near 60 mph during this event. The peak recorded gust of 58 mph occurred during the early morning hours of the 6th at KDRO ASOS at the Durango-La Plata County Airport. Peak gusts occurred during the late night hours of the 5th into the early morning hours of the 6th, with a secondary peak on the afternoon of the 7th associated with the cold frontal passage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Utah, May 4 to 9, 20242 deaths · 1 injured · $5,000 · 74 kt wind · 7 events
- Flash Flooding and Hail in Texas, May 4 to 5, 20241 death · $673,000 · 0.75 in hail · 15 events
- Tornado and Flash Flooding in Ohio, May 4, 20241 death · $60,000 · 7 events
- Tornadoes and Flash Flooding in Texas, May 4, 2024$15,000 · EF2 · 30 events
- Tornado and Flash Flooding in Texas, May 4, 2024EF2 · 15 events
- Heavy Snow and Lightning Strike in California, May 4 to 5, 2024$90,000 · 3 events
- Hail in Arkansas, May 4, 2024$40,000 · 2.5 in hail · 2 events
- Flash Flooding and Hail in Georgia, May 4, 2024$20,000 · 1 in hail · 16 events
- Heavy Snow and High Wind in Nevada, May 4 to 7, 202495 kt wind · 23 events
- High Wind in California, May 4, 2024$20,000 · 56 kt wind · 4 events
- Flood and Heavy Snow in California, May 4 to 6, 202465 kt wind · 13 events
- Heavy Rain in Kansas, May 4, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181488, 1181484, 1181605, 1181479, 1181483, 1181604, 1181478, 1181489, 1181606.